Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS St. Louis, MO

May 24, 2020Jefferson County, Missouri

NWS St. Louis, MO issued this flash flood warning at May 24, 2020, 8:54 PM CDT for Jefferson County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 8:54 PM CDT (01:54 UTC)
Expired
May 25, 2020, 3:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Jefferson County, MO

The radar

The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

692 
WGUS53 KLSX 250154
FFWLSX
MOC099-250800-
/O.NEW.KLSX.FF.W.0011.200525T0154Z-200525T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
854 PM CDT Sun May 24 2020

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southern Jefferson County in east central Missouri...

* Until 300 AM CDT Monday.

* At 853 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly. Two to four inches of rain fell earlier 
  this evening with another round of 1-2 inches expected through 
  midnight.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Festus, De Soto, Pevely, Crystal City, Herculaneum, Hillsboro,
  Olympian Village, Horine, Hematite, Victoria, Fletcher and
  Mapaville.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This also includes Gov. Dunklin's Grave Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3809 9065 3810 9066 3809 9067 3809 9068
      3810 9068 3820 9078 3821 9078 3832 9038
      3824 9036 3821 9035 3813 9033 3808 9065

FLASH FLOOD...RADAR INDICATED

$$

Gosselin
2 follow-up statements
799 
WGUS73 KLSX 250423
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1123 PM CDT Sun May 24 2020

MOC099-250800-
/O.CON.KLSX.FF.W.0011.000000T0000Z-200525T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson MO-
1123 PM CDT Sun May 24 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY
FOR SOUTHERN JEFFERSON COUNTY...

At 1120 PM CDT, law enforcement reported continued flooding, 
primarily confined to side roads. Rain is finally moving out of the 
area, but flooding will continue into the early morning hours due to 
up to 4 inches of rain that fell earlier in the day.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Festus, De Soto, Pevely, Crystal City, Herculaneum, Hillsboro,
Olympian Village, Horine, Hematite, Victoria, Fletcher and Mapaville.

This also includes Gov. Dunklin's Grave Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3809 9065 3810 9066 3809 9067 3809 9068
      3810 9068 3820 9078 3821 9078 3832 9038
      3824 9036 3821 9035 3813 9033 3808 9065

FLASH FLOOD...OBSERVED

$$

BSH
147 
WGUS73 KLSX 250752
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
252 AM CDT Mon May 25 2020

MOC099-250801-
/O.EXP.KLSX.FF.W.0011.000000T0000Z-200525T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson MO-
252 AM CDT Mon May 25 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON COUNTY WILL EXPIRE
AT 300 AM CDT MONDAY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3809 9065 3810 9066 3809 9067 3809 9068
      3810 9068 3820 9078 3821 9078 3832 9038
      3824 9036 3821 9035 3813 9033 3808 9065

$$

Britt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:06 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 24, 6:06 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
606 PM CDT Sun May 24 2020

.SHORT TERM...  (Through Late Monday Night)
Issued at 245 PM CDT Sun May 24 2020

The main focus of the period will be on convective trends this
afternoon/evening and then again tomorrow afternoon/evening.

Convection has blossomed across portions of eastern MO and
southwest IL this afternoon, in response to a weak shortwave
trough/MCV moving through the southwesterly flow aloft. Additional
thunderstorms are developing across portions of southwest and
central MO at this hour.

For the rest of this afternoon/evening, expect thunderstorm
coverage to continue to increase mainly across central MO.
Observations indicate weak convergence across southwest MO (WSW
winds to ESE surface winds) which should be enough to continue to
develop thunderstorms in a generally uncapped atmosphere. The
latest mesoanalysis indicates MLCAPEs around 2500-3000 J/kg. The
limiting factor to a more robust severe weather threat remains
deep layer shear, which is only about 10-15 knots. That being
said, fairly dry air between 5-10k feet has contributed to high
DCAPE values (1000-1300 J/kg). Thus, cannot rule out a localized
damaging wind gust this afternoon into this evening, especially
across central MO where deep layer shear is a bit stronger
compared to points further east.

Otherwise, convection should wane with the loss of daytime heating
this evening. A rogue shower or storm will be possible overnight
due to some weak moisture convergence, but most areas will remain
dry. Additional showers/storms are likely on Monday as more weak
shortwaves rounding an upper-level low interact with the warm and
moist airmass in place. However, given guidance has been a bit
overcooked on coverage the past couple of days, have lowered pops
a bit from the previous forecast to be on the lower end of the
ensemble guidance.

Deitsch

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 245 PM CDT Sun May 24 2020

The synoptic pattern at the start of the long term period will
feature a very "blocky" flow regime, with a textbook omega block in
place over the CONUS. We will be near the closed upper-level low
that will slowly meander across the Central Plains into the mid-
Mississippi River Valley. This system will set the stage for an
unsettled period of weather this week.

The latest ensemble guidance suggests the upper-level low will
officially become cut off from the westerlies on Tuesday as it
meanders near the OK/TX border. This will place the region on the
east side of the system, allowing Gulf moisture to pump in on
southerly flow. Weak shortwaves rounding the upper level low will
keep the threat of thunderstorms in the forecast Tuesday into
Wednesday. The National Blend of Models shows similar chances of
convection (60-70% chances) each afternoon/evening on Tuesday into
Wednesday. Given the setup, this seems reasonable. It will not be an
all day rain, but good coverage of showers/thunderstorms are
expected each day.

On Thursday, a cold front will ooze into the region from the
northwest. Given the proximity of the upper-level low providing
upper-level support along with a convergent surface boundary, this
should provide the best coverage of the period (which is supported
by the NBM ensemble guidance as well). Uncertainty increases a bit
as we head into the Friday on the frontal placement, but it appears
at least southeast MO and southwest IL will be close enough to the
front to bring good chances for additional showers/storms.

We should finally see a bit drier weather infiltrate behind the
front on Saturday and Sunday. Temperatures Tuesday through
Thursday will be in the upper 70s and lower 80s, with slightly
cooler weather working in Friday and Saturday.

Deitsch

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 551 PM CDT Sun May 24 2020

Today's storms will weaken and eventually end as we move into the
evening hours. Quiet VFR conditions will then prevail into
tomorrow morning. Tomorrow will look pretty similar to today with
isolated storms becoming more widespread in the afternoon. Like
today, it will be rather difficult to pick out exactly when or
where storms will develop tomorrow afternoon, so have gone with an
extended period of VCTS for the time being.

SPECIFICS FOR KUIN: A severe storm looks to track just north of
the airport within the next hour, capable of producing winds in
excess of 60 mph. Winds will likely be more muted at the terminal,
though I would not be surprised to see gusts up to 30.

SPECIFICS FOR KSTL: There is some concern that the line of storms
west of the STL metro will bring another round of storms into the
area. However, these storms should begin gradually decaying as we
move into the evening hours. Additionally, the storms currently
over the metro have likely sapped much of the energy for
additional storms. Given these limiting factors, have just gone
with VCTS for the next few hours.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 24, 3:10 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
310 PM CDT Sun May 24 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
310 PM CDT Sun May 24 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are possible this evening. Main threats
will be localized damaging winds to 60 mph, small hail, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms for parts of the area from
Monday through Saturday.

Major flooding is occurring or forecast along the Illinois River
from LaGrange to Valley City.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Deitsch

In the hours before

Local storm report, May 24, 5:18 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             LA BELLE                40.12N 91.91W
05/24/2020  E1.00 INCH       LEWIS              MO   PUBLIC

&&

KD
Local storm report, May 24, 5:34 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             MONTICELLO              40.12N 91.71W
05/24/2020  E0.50 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

KD
Local storm report, May 24, 5:35 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 NE EWING              40.05N 91.67W
05/24/2020  E0.25 INCH       LEWIS              MO   LAW ENFORCEMENT

&&

KD
Local storm report, May 24, 5:56 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             LA GRANGE               40.05N 91.50W
05/24/2020  E0.25 INCH       LEWIS              MO   TRAINED SPOTTER

&&

KD
Local storm report, May 24, 6:07 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     FLASH FLOOD      1 NE VICTORIA           38.18N 90.52W
05/24/2020                   JEFFERSON          MO   PUBLIC

            CREEK OUT OF ITS BANKS AND OVER A ROADWAY
            NEAR ARGONNE ROAD AND HIGHWAY P.

&&

KD
Local storm report, May 24, 6:28 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FLASH FLOOD      VICTORIA                38.18N 90.53W
05/24/2020                   JEFFERSON          MO   TRAINED SPOTTER

            JOACHIM CREEK OUT OF ITS BANKS AND OVER
            HIGHWAY P.

&&

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:19 PM CDTAreal Flood AdvisoryLSXLewis, Marion3 hr
May 24, 9:07 PM CDTAreal Flood AdvisoryLSXWashington3 hr
May 25, 6:16 AM CDTRiver Flood WarningLSXJefferson4 hr
May 25, 10:35 AM CDTRiver Flood WarningLSXPike4 days
May 25, 10:35 AM CDTRiver Flood WarningLSXPike6 days
May 25, 2:59 PM CDTSevere Thunderstorm WarningLSXLincoln20 min
May 25, 3:11 PM CDTSevere Thunderstorm WarningLSXPike24 min

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.